Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 33, NWS Nashville, TN

September 23, 2006Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 23, 2006, 6:57 AM CDT for Stewart County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 6:57 AM CDT (11:57 UTC)
Expired
Sep 23, 2006, 9:00 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 12.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
3.9
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 231158
FFWOHX
TNC161-231400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
657 AM CDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEWART COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF DOVER

* UNTIL 900 AM CDT

* AT 654 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  LOCALLY HEAVY RAINS OCCURRING OVER PARTS OF NORTHERN STEWART
  COUNTY. RADAR RAINFALL ESTIMATES INDICATE THAT BETWEEN ONE AND
  TWO INCHES OF RAIN FELL OVER THESE SAME AREAS OVERNIGHT. ANY
  ADDITIONAL HEAVY RAINS WILL LEAD TO RUNOFF...WHICH WILL PRODUCE
  THE LIKELIHOOD FOR FLASH FLOODING...ESPECIALLY ALONG CREEKS OR
  STREAMS THAT MAY ALREADY BE RUNNING NEAR BANKFULL.

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN
THE WARNED AREA.

LAT...LON 3661 8802 3639 8796 3640 8763 3665 8765

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:42 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 23, 3:42 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 AM CDT SAT SEP 23 2006

.DISCUSSION...CONDITIONS WERE VERY WARM OVERNIGHT ACROSS MID TN.
TEMPERATURES HAD RISEN INTO THE 70S MOST AREAS...EVEN LOW 80S AT
BNA GUSTY SOUTH WINDS HAD ALSO DELIVERED JUICY DEW POINTS. THESE
CONDITIONS NOTED AROUND THE REGION WERE CORRELATED WITH AN
UNUSUALLY LARGE SEVERE WEATHER OUTBREAK. MOST OF THE SEVERE ACTION
HAS BEEN LOCATED TO OUR WEST AND NORTHWEST TONIGHT...BUT OVER THE
PAST HOUR OR SO A BATCH OF STORMS HAD STARTED TO ACCELERATE INTO
OUR NORTHWEST COUNTIES. WE WILL HAVE TO WATCH THESE STORMS FOR
HEAVY RAIN AND A LINGERING POTENTIAL FOR ISOLATED SEVERE WEATHER.

FOR THE NEXT 24 HOURS OR SO...MODELS SHOW DIFFERENCES IN TIMING.
WE WILL FOLLOW FASTER GFS BASED ON CONSISTENCY AND NATIONAL
DISCUSSION PREFERENCES. GFS SHOWS AREA UNDER WARM SECTOR
CONDITIONS TODAY WITH GENERALLY SCATTERED CONVECTION. RAIN CHANCES
INCREASE TONIGHT WITH POTENTIAL FOR HEAVY RAINFALL AS STRONG COLD
FRONT APPROACHES. WE WILL GO WITH A FLASH FLOOD WATCH IN OUR
NORTHWEST COUNTIES. THESE AREAS WILL BE MOST PRIMED FROM THIS
MORNINGS RAIN...AND MODELS SHOW GREATEST QPF THERE LATER TODAY
AND TONIGHT. REST OF MID STATE WILL HAVE LOCALLY HEAVY
RAINFALL...BUT LOOKS LIKE SYSTEM WILL BECOME MORE PROGRESSIVE AS
IT CROSSES THE MID STATE LATE TONIGHT.

IN ADDITION TO HEAVY RAIN...SEVERE WEATHER WILL CONTINUE TO BE A
MAJOR ISSUE. DYNAMICS WITH THIS SYSTEM WILL START TO LIFT NORTH
TONIGHT...BUT WIND FIELDS AND INSTABILITY AHEAD OF APPROACHING
COLD FRONT WILL STILL BRING GOOD SEVERE POTENTIAL. ISOLATED
TORNADOES AND LARGE HAIL COULD OCCUR WITH CELLS AHEAD OF MAIN
SQUALL LINE LATE TODAY AND TONIGHT. FORECAST SOUNDINGS SUGGEST
PATTERN WILL EVOLVE TO MORE OF A LINEAR CONVECTIVE SYSTEM THROUGH
THE NIGHT WITH DAMAGING STRAIGHT LINE WINDS BECOMING THE MAIN
CONCERN. ALONG WITH GREATEST FLASH FLOOD POTENTIAL...OUR NORTHWEST
COUNTIES WILL ALSO BE UNDER THE GREATEST SEVERE WEATHER AND TORNADO
RISK.

ON SUNDAY...SHOWERS/STORMS AND COLD FRONT WILL MOVE THROUGH MOST
OF OUR AREA BY MIDDAY. COOLER AND DRIER AIR WILL FOLLOW. TAILING
UPPER TROUGH COULD KEEP CLOUDINESS AROUND THROUGH SUNDAY NIGHT
ALONG WITH AN OUTSIDE CHANCE FOR SHOWERS. LOW CONFIDENCE SO WILL
KEEP SUNDAY NIGHT FORECAST DRY FOR NOW. WEATHER SHOULD BE DRY AND
PLEASANT THROUGH MIDWEEK...THEN NEXT SYSTEMS WILL BRING CHANCES FOR
SHOWERS AND ISOLATED STORMS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    86  67  75  54 /  50 100  50  10
CLARKSVILLE  84  64  72  51 /  60 100  40  10
CROSSVILLE   81  66  71  51 /  50  90  70  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
BENTON...CHEATHAM...DICKSON...HOUSTON...HUMPHREYS...MONTGOMERY...
ROBERTSON...AND STEWART.

&&

13
Hazardous weather outlook, Sep 23, 5:32 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
532 AM CDT SAT SEP 23 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-241030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
532 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE TODAY.
GUSTY SOUTH WINDS WILL BRING MOIST AND UNSTABLE AIR INTO THE REGION
AS A STRONG COLD FRONT APPROACHES FROM THE WEST. A FEW STORMS MAY BE
SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE WEATHER WILL BE OVER THE
NORTH AND WEST COUNTIES OF THE MID STATE. LOCALLY HEAVY RAINFALL IS
ALSO A POSSIBILITY.

THUNDERSTORMS WILL INCREASE IN COVERAGE TONIGHT AS THE FRONT
MOVES INTO MID TENNESSEE. THERE IS A CONTINUED THREAT FOR DAMAGING
WINDS...HAIL AND ISOLATED TORNADOES...ESPECIALLY WEST OF I 65.
IN ADDITION TO SEVERE WEATHER...FLASH FLOODING IS POSSIBLE.
A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST MIDDLE TENNESSEE
THROUGH TONIGHT. THIS AREA IS EXPECTED TO HAVE 2 TO 3 INCHES OF
RAINFALL WITH LOCALLY HIGHER AMOUNTS. FOR THE REST OF THE MID
STATE...1 TO 2 INCHES OF RAINFALL WILL BE COMMON...WITH LOCALLY
HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL LINGER THROUGH SUNDAY MORNING...
ESPECIALLY EAST OF I 65. ISOLATED SEVERE STORMS WILL REMAIN A
POSSIBILITY WITH HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED AT ANY POINT THROUGH
SUNDAY.

13

In the hours before

Local storm report, Sep 23, 4:43 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
443 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TORNADO          10 SE CLARKSVILLE       36.46N 87.22W
09/23/2006                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG HIGHWAY 41A. PUBLIC
            REPORTED TORNADO TOUCHDOWN.

0430 AM     TSTM WND DMG     GREENBRIER              36.42N 86.80W
09/23/2006                   ROBERTSON          TN   AMATEUR RADIO

            TREES DOWN

&&

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:18 PM CDTSevere Thunderstorm WarningOHXStewart57 min
Sep 22, 8:43 PM CDTTornado WarningOHXStewart32 min
Sep 22, 10:49 PM CDTSevere Thunderstorm WarningOHXStewart56 min
Sep 22, 11:21 PM CDTSevere Thunderstorm WarningOHXMontgomery39 min
Sep 23, 12:46 AM CDTSevere Thunderstorm WarningOHXStewart44 min
Sep 23, 12:46 AM CDTSevere Thunderstorm WarningOHXStewart44 min
Sep 23, 3:06 AM CDTSevere Thunderstorm WarningOHXStewart24 min
Sep 23, 3:44 AM CDTSevere Thunderstorm WarningOHXMontgomery31 min
Sep 23, 4:00 AM CDTTornado WarningOHXMontgomery14 min
Sep 23, 4:01 AM CDTFlash Flood WatchOHXBenton, Cannon, Cheatham, Clay, Cumberland, Davidson and 23 more23 hr
Sep 23, 4:05 AM CDTTornado WarningOHXCheatham, Robertson25 min
Sep 23, 4:16 AM CDTTornado WarningOHXRobertson29 min
Sep 23, 4:24 AM CDTSevere Thunderstorm WarningOHXRobertson36 min
Sep 23, 4:37 AM CDTTornado WarningOHXSumner23 min
Sep 23, 4:43 AM CDTSevere Thunderstorm WarningOHXSumner32 min
Sep 23, 5:01 AM CDTTornado WarningOHXSumner29 min
Sep 23, 5:16 AM CDTSevere Thunderstorm WarningOHXWilson44 min
Sep 23, 5:26 AM CDTSevere Thunderstorm WarningOHXMacon, Trousdale49 min
Sep 23, 5:51 AM CDTTornado WarningOHXSmith24 min
Sep 23, 6:12 AM CDTSevere Thunderstorm WarningOHXJackson33 min
Sep 23, 2:35 PM CDTSevere Thunderstorm WarningOHXRobertson25 min
Sep 23, 3:16 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith29 min
Sep 23, 3:32 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner28 min
Sep 23, 4:07 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson, Wilson23 min
Sep 23, 4:44 PM CDTSevere Thunderstorm WarningOHXRutherford31 min
Sep 23, 5:02 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford28 min
Sep 23, 5:02 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White43 min
Sep 23, 5:40 PM CDTSevere Thunderstorm WarningOHXWarren, White35 min
Sep 23, 5:45 PM CDTSevere Thunderstorm WarningOHXDeKalb30 min
Sep 23, 5:47 PM CDTSevere Thunderstorm WarningOHXFentress13 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.